Pennsylvania, 2014

High Wind in Pennsylvania, April 29, 2014

April 29, 2014 · NWS CLE · 2 events in 2 counties and zones

Damaging southeast winds developed in Erie County Pennsylvania on April 29th as the winds strengthened between low pressure approaching Chicago and strong high pressure over northern Quebec. The southeasterly direction is favorable for downsloping winds off the higher terrain and a peak wind of 58 mph was recorded at the Erie Internaional airport at 1047 am EDT.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Damaging southeast winds developed in Erie County Pennsylvania on April 29th as the winds strengthened between low pressure approaching Chicago and strong high pressure over northern Quebec. The southeasterly direction is favorable for downsloping winds off the higher terrain and a peak wind of 58 mph was recorded at the Erie Internaional airport at 1047 am EDT. Winds remained strong into the evening with frequent gusts above 45 mph. The strong winds brought down several trees and utility poles and one person was injured when a tree fell on them. Phone line problems were reported at the Erie Water Plant due to the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 29, 9:02 AM EST, 28 minutes earlier.

Area forecast discussion, Apr 29, 9:02 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1002 AM EDT TUE APR 29 2014

.SYNOPSIS...
LOW PRESSURE OVER THE SOUTHWEST CORNER OF IOWA WILL MOVE OVER THE
WESTERN GREAT LAKES TODAY AND THEN MOVE LITTLE THROUGH WEDNESDAY.
A WARM FRONT FROM THE LOW WILL MOVE OVER THE LOCAL AREA TODAY AND
THEN STALL. THE LOW WILL EVENTUALLY MOVE OFF TO THE NORTHEAST ON
THURSDAY AND FRIDAY DRAGGING A SERIES OF COLD FRONTS ACROSS THE
OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO MAJOR CHANGES FOR THE MORNING UPDATE. WORKED ON THE HOURLY SKY
COVER TRYING TO GET AT LEAST PARTIAL SUNSHINE FOR A WHILE...
ESPECIALLY ACROSS THE WESTERN PART OF THE FORECAST AREA TODAY.
TRIED TO TIGHTEN UP THE GRADIENT AS THE RAIN ENDS FROM SOUTHWEST
TO NORTHEAST. NOT SURE HOW FAST THE SHOWERS/STORMS WILL REDEVELOP
THIS AFTERNOON AS THERE WILL BE A PERIOD OF SUBSIDENCE LIKELY.
NICE LOOKING SHORT WAVE ROUNDING THE BOTTOM OF THE TROUGH OVER THE
LOWER MS VALLEY AS WE SPEAK HEADING TOWARD THE OHIO VALLEY THIS
EVENING SO THE GUN IS LOADED. WORRIED THAT DEW POINTS WILL DROP
TOO MUCH (INTO THE 40S) ACROSS NORTHWEST OHIO TO READILY INITIATE
NEW SHOWERS/STORMS. THE BEST SLOT MIGHT BE ACROSS NORTH CENTRAL OR
NORTHEAST OHIO WHERE DEWPOINTS MAY REMAIN IN THE 50S. ALSO SOME
CONCERN ABOUT THE TIMING...IF IT TAKES TOO LONG TO REDEVELOP IT
MAY BE TOWARD DARK OR AFTER DARK WHICH MAY LESSEN THE CHANCE FOR
SEVERE.

EARLIER DISCUSSION...
PRESSURE GRADIENT CONTINUES TO TIGHTEN UP ACROSS THE AREA AND
ALREADY SEEING GUSTS TO 33 KNOTS AT KERI THE PAST HOUR. WINDS
SHOULD CONTINUE TO INCREASE THIS MORNING. NOT SEEING ANY LIGHTNING
SO HAVE REMOVED FROM THE MORNING FORECAST. IT'S ALREADY UP TO 62
DEGREES AT KAOH SO HAVE BUMPED TEMPS UP A COUPLE OF DEGREES OVER
THE WESTERN END OF THE AREA. SHOWERS WILL CONTINUE FOR A FEW MORE
HOURS THEN EXPECT THE ACTIVITY TO DIMINISH FOR MUCH OF THE
AFTERNOON.

NO CHANGES PLANNED FOR THE WIND ADVISORY AND WARNING. IT STILL
LOOKS LIKE A GOOD SET UP. SOME OF THE LOCAL MODEL GUIDANCE IS
SHOWING PEAK WINDS AT KERI BETWEEN 50 AND 55 KNOTS AROUND 15Z.
THIS MAY BE A TAD HIGH BUT IT STILL WILL BE A VERY WINDY DAY.

OTHER CHALLENGE IS HANDLING PRECIP. RAIN OVER MOST OF THE AREA
RIGHT NOW. EXPECT THIS AREA TO LIFT NORTHEAST OUT OF THE AREA THIS
MORNING. MUCH OF THE DAY THE COULD END UP BEING DRY. NOT
COMFORTABLE ABOUT REMOVING PRECIP CHANCES SO WILL KEEP SMALL
CHANGES GOING FOR THE LATE MORNING AND FIRST HALF OF THE
AFTERNOON. EXPECT A LINE OF SHOWERS AND STORMS TO DEVELOP TOWARD
EVENING IN THE FAR WEST. THE AREA REMAINS OUTLOOKED FOR SEVERE
WEATHER AND THAT SEEMS REASONABLE. NOT ONLY WILL THERE BE VERY DRY
AND COLD MID LEVELS TODAY THE AREA WILL ALSO BE UNDER THE
INFLUENCE OF A 120 KNOT 300 MB JET LATE TODAY. SUSPECT THAT WE
WILL GET AT LEAST SOME PARTIAL SUNSHINE TODAY WHICH WILL PUSH
TEMPS CLOSE TO 70 DEGREES IN THE WEST. THIS WILL BE GOOD ENOUGH
FOR CAPES OF 1000 J/KG AND LI'S WELL BELOW ZERO. THE SHEAR PROFILE
TODAY IS MARGINAL SO DOWNBURST WINDS AND HAIL SHOULD BE THE MAIN
THREAT THIS FAR NORTH. HAVE STAYED FAIRLY CLOSE TO GUIDANCE TEMPS
TODAY AS THERE WILL LIKELY BE A LARGE GRADIENT ACROSS THE AREA
TODAY AS THE WARM FRONT STALLS OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
SEVERE WEATHER COULD BE ONGOING AT THE START OF THE PERIOD. EXPECT
ANOTHER ROUND OF PRECIP TONIGHT. SOME LOCATIONS COULD SEE ANOTHER
INCH OF RAINFALL BY DAYBREAK WEDNESDAY. THE REMAINDER OF THE
PERIOD WILL BE MORE OF THE SAME AS THE UPPER LOW PIVOTS AROUND THE
GREAT LAKES. WILL SEE ON AND OFF SHOWERS FROM WEDNESDAY INTO
FRIDAY. CHANCES FOR THUNDER WILL BE OVER AFTER WEDNESDAY. TEMPS
WILL BEGIN A GRADUAL DECLINE ON WEDNESDAY WITH HIGHS EACH DAY A
FEW DEGREES COOLER THAN THE PREVIOUS DAY. UNFORTUNATELY DO NOT
FOR SEE A DRY PERIOD TILL SOMETIME DURING THE WEEKEND. RAINFALL
TOTALS DURING THE PERIOD COULD APPROACH 3 INCHES AT SOME
LOCATIONS.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
ANOTHER UPPER LEVEL LOW IS ON TRACK TO MOVE SOUTHEAST OUT OF CANADA
OVER THE WEEKEND WITH A COLD FRONT MOVING ACROSS THE AREA LATE
SATURDAY. WARMED TEMPERATURES UP A COUPLE DEGREES ON SATURDAY WITH
MODELS CURRENTLY INDICATING A LATE DAY FRONTAL PASSAGE WITH A CHANCE
OF SHOWERS IN THE FORECAST TO ACCOMPANY THE FRONT. A CONSIDERABLE
DRY SLOT ALOFT IS EXPECTED TO BE OVER THE AREA ON SUNDAY.
UNFORTUNATELY WITH SOME AMOUNT OF LOW LEVEL MOISTURE AND A
RELATIVELY COOL AIR MASS IN PLACE...EXPECTING A FAIR AMOUNT OF
CU/STRATOCU TO DEVELOP SO WILL LEAN TOWARDS A MORE
PESSIMISTIC CLOUD FORECAST WITH PARTLY TO MOSTLY CLOUDY SKIES AGAIN.
DID BACK OFF ON POPS THOUGH AS MOISTURE DEPTH WILL BE VERY LEAN WITH
LITTLE FORCING FOR PRECIPITATION. A RIDGE WILL BUILD SOUTHEAST OUT
OF CANADA FOR MONDAY.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SHOWERS CONTINUE TO STREAM NORTH ACROSS THE AREA THIS MORNING AHEAD
OF A BROAD LOW PRESSURE SYSTEM APPROACHING FROM THE WEST. DID NOT
INCLUDE THUNDER IN THE TAFS THIS MORNING BUT MAY NEED TO AMEND IF
COVERAGE STARTS TO INCREASE WITH ONE THUNDERSTORM RECENTLY OBSERVED
WEST OF FDY. OTHERWISE SHOWERS WILL EXIT FROM THE SOUTHWEST BETWEEN
15Z AND 20Z. CEILINGS RANGE FROM LOW IFR TO VFR THIS MORNING BUT
WILL IMPROVE AS WINDS SHIFT TO THE SOUTH BETWEEN 14-18Z MOST
LOCATIONS. MUCH DRIER AIR WILL SPREAD IN FROM THE WEST THIS
AFTERNOON AND EXPECT SKIES TO SCATTER OUT AT ALL BUT PERHAPS ERI.

WINDS WILL BE VERY STRONG AT ERI TODAY...PEAKING BETWEEN 14-18Z WITH
SE WINDS OF 30-35 KNOTS AND GUSTS OF 40-50 KNOTS. ELSEWHERE WINDS
WILL BE BREEZY OUT OF THE SOUTHEAST...THEN SHIFT TO THE SOUTH BUT
GUSTS WILL TOP OUT CLOSER TO 30 KNOTS.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO SPREAD IN
FROM THE WEST BETWEEN 23-04Z. INCLUDED VCTS AT MOST TAF SITES WITH
THE POTENTIAL FOR SOME THUNDERSTORMS TO BE STRONG...ESPECIALLY IN NW
OHIO.

.OUTLOOK...NON-VFR AT TIMES MAINLY NE OH/NW PA INTO WEDNESDAY
MORNING. WIDESPREAD NON-VFR BEHIND THE COLD FRONT WEDNESDAY NIGHT
THROUGH FRIDAY.

&&

.MARINE...
EASTERLY WINDS HAVE BEEN AROUND 10-15 KNOTS OVERNIGHT SO CANCELLED
THE SMALL CRAFT ADVISORY FOR THE LAKE WEST OF AVON. GALE WARNING
STILL REMAINS ON TRACK FOR THE EASTERN THIRD OF THE LAKE TODAY
THROUGH 5 PM AS SOUTHEASTERLY WINDS INCREASE TO 35 KNOT GALES. A
WARM FRONT WILL SLOWLY MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE
LAKE WITH CONDITIONS BECOMING INCREASINGLY MORE STABLE BEHIND IT.

A BROAD AREA OF LOW PRESSURE OVER THE MIDWEST TODAY WILL SLOWLY MOVE
NORTHEAST THROUGH THE CENTRAL GREAT LAKES THROUGH THURSDAY. AN
ASSOCIATED COLD FRONT WILL MOVE EAST ACROSS THE LAKE ON WEDNESDAY
NIGHT. A WEAK RIDGE WILL BUILD OVER THE LAKE ON FRIDAY FOLLOWED BY
ANOTHER COLD FRONT ON SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR OHZ014-089.
PA...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR PAZ003.
     HIGH WIND WARNING UNTIL 3 PM EDT THIS AFTERNOON FOR PAZ001-002.
MARINE...GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LEZ061-148-149-
     168-169.
     SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR LEZ146-
     147.

&&

SYNOPSIS...KOSARIK/KUBINA
NEAR TERM...KOSARIK/KUBINA
SHORT TERM...KUBINA
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Apr 29, 4:33 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
533 AM EDT TUE APR 29 2014

OHZ003-006>013-017>023-027>033-036>038-047-300945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
533 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FRONT WILL MOVE ACROSS THE REGION LATER TODAY AND THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS
FRONT. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A
SLIGHT RISK FOR SEVERE WEATHER AS THIS ACTIVITY MOVES THROUGH.
RIGHT NOW IT APPEARS THE MAIN SEVERE WEATHER THREAT WILL BE FROM
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ014-089-PAZ003-300945-
ASHTABULA INLAND-ASHTABULA LAKESHORE-CRAWFORD PA-
533 AM EDT TUE APR 29 2014

...WIND ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ001-002-300945-
NORTHERN ERIE-SOUTHERN ERIE-
533 AM EDT TUE APR 29 2014

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ142>147-162>167-300945-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
533 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

STRONG SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-148-149-168-169-300945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
533 AM EDT TUE APR 29 2014

...GALE WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Erie

When
April 29, 9:30 AM EST to 10:30 AM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Dispatch reported numerous trees and utility poles brought down by the strong winds.

High Wind, Northern Erie

When
April 29, 9:47 AM EST to 10:30 AM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
ASOS
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Erie International Airport observed a wind gust to 50 knots at 1047 am EDT. Numerous trees and utility poles were brought down by the strong winds. One person sustained injuries when a tree fell on him in the city of Erie. The Erie Water Plant also reported telephone outages due to the strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509649, 509646.